A Question for Dr Parry as I wonder whether my condition might have similarities to “Parry’s Syndrome”. I was diagnosed with CIDP in April 2019. My symptoms presented mainly (and firstly) in my hands (symmetrical) progressing since November 2018, to the extent very limited strength in hands (around 3kg grip strength) . No sensory loss, lack of reflexes at elbow, reflex still present at knee and ankle (as at Mid May). Legs and arms affected more recently. Treated for 8 weeks with 80mg Prednisone. Grip strength at start of treatment (1 May) was 8kg (and could walk normally but not strongly), grip strength by 17 June was 3kg and walking very unsteady.
On 17 and 18 June I received IVIG 168g over 2 days. by 20 June grip strength had recovered to 7kg and today is 8kg. This is the first time since onset of symptoms that there has been an increase in strength.
Now, my question is around whether we abandon Prednisone or continue it in concert with IVIG. If, my condition shares more in common with Parry’s syndrome, that would suggest that Prednisone is not likely to be effective – and the initial 8 week trial of prednisone supports that notion – but if my condition is not Parry’s Syndrome, then maybe there could be benefit in continuing Prednisone alongside (maybe we didn’t see benefits because 8 weeks wasn’t long enough to see it – maybe).
What are your thoughts on that?
You have some features that suggest a possible diagnosis of multifocal motor neuropathy (MMN), sometimes referred to as Parry’s syndrome. You have a pure motor disorder that began in the hands and you deteriorated during treatment with steroids (prednisone). However, the symmetry of involvement and the more recent involvement of the legs would be unusual and are more in keeping with a motor-predominant variant of CIDP. Motor predominant CIDP can also deteriorate during steroid treatment. Both CIDP and MMN improve with IVIg. Regardless of the correct diagnosis I would definitely not continue with steroids. They are more convenient and a lot less expensive than IVIg but the fact that they caused deterioration once already makes it highly likely that they will do so again.
This advice is given based solely on the information provided through this website. Consultation with your neurologist is essential to to follow up on this advice.